SCIENTIFIC HUB

Follow the evidence.

SCIENTIFIC LITERATURE · MED

Severe Bupropion Overdose Resulting in Cardiac Arrest, Delayed Rhabdomyolysis, and Persistent Neurological Sequelae in an Adolescent.

Life (Basel) · 2025-12-15

DOI: 10.3390/life15121918PMID: 41465856

Open accessJournal Article; Case Reports; case-reportOriginal source ↗

Research overview

The text below is the source article’s original abstract under a verified reuse license. cc by

Bupropion overdose can result in severe neurological and cardiovascular toxicity. We describe a 16-year-old girl who ingested 4.2 g of extended-release bupropion (90.3 mg/kg), presenting with seizures and out-of-hospital cardiac arrest. After 21 min of cardiopulmonary resuscitation, she was resuscitated and admitted with profound metabolic acidosis and electrocardiographic abnormalities. Serum testing confirmed markedly elevated bupropion levels. During hospitalization, she developed delayed rhabdomyolysis, hypoxic encephalopathy, and persistent neurological sequelae, including Parkinsonism and cognitive deficits. Supportive care led to gradual recovery, with normalization of cardiac conduction and drug clearance by day 20, though residual deficits remained at discharge after seven weeks. This case highlights the life-threatening complications of bupropion toxicity, the delayed risk of seizures, and the need for vigilance for secondary complications such as rhabdomyolysis.

Scientific assessment

01

Research question

Assess the question within the original study’s scope.

02

Methods & sample

Check the source article for study design and sample details.

03

Key findings

An editorially approved findings summary is not yet published for this record.

04

Limitations

Generalizability, bias and clinical meaning require separate assessment.

Methods, samples and clinical conclusions are not inferred from bibliographic metadata.